FDA alerts patients and health care providers not to use budesonide solution from The Compounding Shop
The U.S. Food and Drug Administration is alerting patients and health care providers that budesonide solution, which is used for nasal irrigation, from The Compounding Shop in St. Petersburg, Fla., may be contaminated and should not be used or administered to patients.
FDA observed a 1000 mL bottle of budesonide solution from The Compounding Shop that contained visible, white, floating material. FDA identified that material as a fungus and is concerned that contamination may be present in other budesonide solution products from The Compounding Shop that may currently be on the market.
Drug products that are for oral inhalation — such as the budesonide solution from the Compounding Shop, which is labeled “for inhalation only” — are required to be sterile. Contaminated drug products, whether used by inhalation or otherwise, put patients at risk for infection. Patients and health care providers who have this product on hand should not use it.
The budesonide solution from the Compounding Shop is also labeled for nasal irrigation, which may be confusing to consumers.
FDA is alerting health care providers to immediately quarantine any budesonide solution products from The Compounding Shop, and not administer it to patients.
FDA has advised The Compounding Shop that it is in the best interest of public health to take action to remove the budesonide solution products from the market. However, to date, FDA is unaware of any action taken by The Compounding Shop to remove these products from the market.
FDA is not aware of any adverse event reports associated with budesonide solution from The Compounding Shop. Patients who have received any product produced by The Compounding Shop and who have concerns should contact their health care provider.
FDA asks health care providers and consumers to report adverse reactions or quality problems experienced with the use of budesonide steroid solution produced by The Compounding Shop to the FDA’s MedWatch
Adverse Event Reporting program: